Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 54, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jul 30, 2002, 11:47 PM EDT for Benzie County, Manistee County, Wexford County, Michigan. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2002, 11:47 PM EDT (03:47 UTC)
- Expired
- Jul 31, 2002, 12:30 AM EDT
- In force
- 43 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
Counties Benzie County, MI, Manistee County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 98 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 11:47 PM EDT | Thunderstorm Wind 50 E | Lake Ann, MI | Several trees down. |
| Jul 31, 12:19 AM EDT | Thunderstorm Wind 50 E | Buckley, MI | Numerous trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3877 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
256
WUUS53 KAPX 310347
SVRAPN
MIC019-101-165-310430-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
1147 PM EDT TUE JUL 30 2002
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENZIE COUNTY IN NORTHWEST LOWER MICHIGAN
MANISTEE COUNTY IN NORTHWEST LOWER MICHIGAN
WEXFORD COUNTY IN NORTHWEST LOWER MICHIGAN
* UNTIL 1230 AM EDT
* AT 1142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 9 MILES EAST OF BEULAH TO 13
MILES EAST OF MANISTEE...MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORMS WILL REACH...
YUMA...MESICK AROUND MIDNIGHT EDT
SHERMAN...HARRIETTA...BUCKLEY AROUND 1205 AM EDT
MEAUWATAKA...BOON AROUND 1215 AM EDT
MANTON...CADILLAC AROUND 1225 AM EDT
REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.
LAT...LON 4417 8573 4418 8613 4477 8595 4476 8582
4451 8582 4450 8534 4417 8534What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 10:05 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jul 30, 10:05 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1005 PM EDT TUE JUL 30 2002 THUNDERSTORM COMPLEX OVER EASTERN WISCONSIN IN EXTREMELY UNSTABLE ENVIRONMENT PER MAPS SURFACE LI ANALYSIS/0Z GRB SOUNDING...WITH SURFACE LI/CAPE ANALYSIS AND 0Z APX SOUNDING SUGGESTING A SHARP STABILITY GRADIENT OVER LAKE MICHIGAN. ALSO...SW WISCONSIN PROFILER DATA DEPICTS STRENGTHENING 850 MB WINDS...35 KNOTS COMPARED TO ONLY 20 KNOTS AT 500 MB. THESE FACTORS SUGGEST THAT MCS WILL REDEVELOP TOWARD THE W/SW...WITH FORWARD ELEMENTS TURNING SE AND WEAKENING WITH TIME. HOWEVER...GIVEN STRENGTH OF ONGOING CONVECTION...EVEN WITH A WEAKENING TREND THERE COULD BE STRONG WIND GUSTS/HAIL ACROSS SW COUNTIES OF NORTHERN LOWER MICHIGAN AS MCS PUSHES ONSHORE. THUS... RAISED POPS TO LIKELY ACROSS SW COUNTIES OF LOWER MI...WEST OF HTL. MEANWHILE...COLD FRONT HAS STALLED OVER UPPER MICHIGAN...MOISTURE ADVECTION ALONG/SOUTH OF THIS SYSTEM JUSTIFIES CONTINUED CHANCE POPS ACROSS THE EASTERN UP AND ACROSS N/NW COUNTIES OF NW LOWER MI OVERNIGHT. WITH MCS EXPECTED TO TURN SE/WEAKEN...AND WITH FOCUS FOR ADDITIONAL CONVECTION ACROSS THE N/NW...DID NOT ADD POPS FROM APN THROUGH HTL AND POINTS S/E...BUT ADDED MENTION OF CLOUDS. GIVEN CLOUD COVER...RAISED TEMPS A BIT IN MOST AREAS OVERNIGHT. .APX...NONE. ROWLEY
In the hours before
Special weather statement, Jul 30, 9:50 PM EDT, 1 hour 57 minutes before
MIZ008-015>036-041-042-311200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 950 PM EDT TUE JUL 30 2002 ...THERE IS A RISK OF SEVERE WEATHER ACROSS EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN OVERNIGHT... * THREAT AREA....EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN...ESPECIALLY SOUTH AND WEST OF A LINE FROM LELAND... TO GAYLORD...TO HOUGHTON LAKE. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. * HAZARDOUS WEATHER THREAT...A FEW THUNDERSTORMS PRODUCING WIND GUSTS OF 60 MPH AND HAIL UP TO 1 INCH IN DIAMETER. * TIME OF HAZARDOUS WEATHER THREAT...AFTER MIDNIGHT. * FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS WEATHER CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE). IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST WEATHER INFORMATION. ROWLEY
Local storm report, Jul 30, 11:39 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
1139 PM EDT TUE JUL 30 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 PM FRANKFORT MI WIND DAMAGE
07/30/02 BENZIE TREES DOWN IN FRANKFORT
AND HONOR
1135 PM MANISTEE MI WIND DAMAGE
07/30/02 MANISTEE TREES DOWNThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 10:24 PM EDT | Special Marine Warning | APX | 51 min | |
| Jul 30, 11:08 PM EDT | Special Marine Warning | APX | 67 min | |
| Jul 30, 11:08 PM EDT | Special Marine Warning | APX | 67 min | |
| Jul 30, 11:08 PM EDT | Special Marine Warning | APX | 67 min | |
| Jul 30, 11:17 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Manistee | 28 min |
| Jul 30, 11:35 PM EDT | Severe Thunderstorm Warning | APX | Leelanau | 25 min |
| Jul 30, 11:43 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Grand Traverse | 47 min |
| Jul 31, 12:01 AM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 44 min |
| Jul 31, 12:32 AM EDT | Severe Thunderstorm Warning | APX | Antrim, Grand Traverse | 58 min |
| Jul 31, 12:41 AM EDT | Severe Thunderstorm Warning | APX | Kalkaska | 49 min |
| Jul 31, 12:57 AM EDT | Severe Thunderstorm Warning | APX | Roscommon | 48 min |
| Jul 31, 1:10 AM EDT | Severe Thunderstorm Warning | APX | Ogemaw | 50 min |
| Jul 31, 1:13 AM EDT | Severe Thunderstorm Warning | APX | Oscoda | 32 min |
| Jul 31, 1:37 AM EDT | Special Marine Warning | APX | 83 min | |
| Jul 31, 1:37 AM EDT | Special Marine Warning | APX | 83 min | |
| Jul 31, 3:32 PM EDT | Special Marine Warning | APX | 58 min | |
| Jul 31, 5:19 PM EDT | Special Marine Warning | APX | 101 min | |
| Jul 31, 5:19 PM EDT | Special Marine Warning | APX | 101 min | |
| Jul 31, 5:36 PM EDT | Severe Thunderstorm Warning | APX | Mackinac | 84 min |
| Jul 31, 6:50 PM EDT | Special Marine Warning | APX | 85 min | |
| Jul 31, 7:04 PM EDT | Special Marine Warning | APX | 86 min | |
| Jul 31, 7:04 PM EDT | Special Marine Warning | APX | 86 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.